Back to Journals » Patient Preference and Adherence » Volume 15

Adverse Drug Reaction Reports Regarding Abnormal Behavior After Oseltamivir Use in Children as Reported by Consumers or Healthcare Professionals

Authors Noda A, Tsuchiya M, Sakai T, Obara T, Mano N

Received 15 November 2020

Accepted for publication 4 January 2021

Published 4 March 2021 Volume 2021:15 Pages 533—541

DOI https://doi.org/10.2147/PPA.S292072

Checked for plagiarism Yes

Review by Single anonymous peer review

Peer reviewer comments 2

Editor who approved publication: Dr Johnny Chen


Aoi Noda,1– 3 Masami Tsuchiya,4,5 Takamasa Sakai,6 Taku Obara,1– 3 Nariyasu Mano3,4

1Division of Preventive Medicine and Epidemiology, Tohoku University, Tohoku Medical Megabank Organization, Sendai, Miyagi, Japan; 2Tohoku University Graduate School of Medicine, Sendai, Miyagi, Japan; 3Department of Pharmaceutical Sciences, Tohoku University Hospital, Sendai, Miyagi, Japan; 4Laboratory of Clinical Pharmacy, Tohoku University Graduate School of Pharmaceutical Sciences, Sendai, Miyagi, Japan; 5Department of Pharmacy, Miyagi Cancer Center, Natori, Miyagi, Japan; 6Drug Informatics, Faculty of Pharmacy, Meijo University, Nagoya, Aichi, Japan

Correspondence: Taku Obara
Division of Preventive Medicine and Epidemiology, Tohoku University, Tohoku Medical Megabank Organization, 2-1 Seiryou-Cho, Aoba-Ku, Sendai, 980-8573, Japan
Tel +81 22 717 8104
Fax +81 22 717 8106
Email [email protected]

Purpose: The purpose of this study was to assess the differences between consumer (patient) and healthcare professional submissions of adverse drug reaction (ADR) reports associated with certain antiviral treatments in children.
Material and Methods: We extracted ADR reports for children aged < 20 years who received oseltamivir or similar drugs (zanamivir and amantadine) between April 2004 and May 2020 from the Japanese Adverse Drug Event Report database. Abnormal behavior after oseltamivir administration was reported frequently in the news in November 2005, and a Dear Healthcare Professional letter about abnormal behavior after oseltamivir use was issued on March 20, 2007. We compared the number of ADR reports by three periods: (1) before the news, (2) between the news and the letter, and (3) after the letter. These reports were tabulated and analyzed after stratification according to the reporter (healthcare professionals only, patients and healthcare professionals, patients only), patient age (< 10 years, 10– 19 years), and ADR (abnormal behavior, other ADRs).
Results: For the reports from healthcare professionals only, the number of reports per quarter associated with oseltamivir was largest during the period between the news about abnormal behavior after oseltamivir use and publication of the Dear Healthcare Professional letter. The reports from patients only about abnormal behavior after oseltamivir use were first reported after publication of the letter. The proportions of reports from patients only about abnormal behavior with oseltamivir were 81.0% and 92.2% for ages < 10 and 10– 19 years, respectively. A ripple effect of increasing reports was observed with zanamivir or amantadine.
Conclusion: Reports from patients only might increase in response to the media more than reports from healthcare professionals only or patients and healthcare professionals do. The ADR reports from patients must be carefully assessed from the perspective of when they were reported.

Keywords: children, oseltamivir, drug safety, spontaneous reporting system, pharmacovigilance

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]